Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 30, NWS JSJ

April 21, 2005

NWS JSJ issued this flash flood warning at Apr 21, 2005, 3:30 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 3:30 PM CDT (20:30 UTC)
Expired
Apr 22, 2005, 10:30 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 212045
FFWSJU
PRC021-033-061-137-212330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
430 PM AST THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     CATANO
     TOA BAJA

* UNTIL 730 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
CONTINUED TO INDICATE VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS 
OVER THE WARNED AREA. YOU CAN EXPECT ADDITIONAL RAINFALL OF 2 TO 3 
INCHES PER HOUR IN LOCALIZED SECTIONS OF THE WARNED AREA. 

* THE GROUNDS IN THE WARNED AREA REMAIN VERY SATURATED DUE TO THE 
HEAVY RAINS OVER THE PAST FEW DAYS AND VERY LITTLE SUNSHINE. 
THEREFORE ADDITIONAL RAINFALL WILL PRODUCE A GREAT AMOUNT OF RUNOFF.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 1837 6620 1836 6615 1836 6610 1847 6613
      1847 6618 1843 6618

$$

RGZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 3:06 PM CDT, 24 minutes earlier.

Area forecast discussion, Apr 21, 3:06 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
406 PM AST THU APR 21 2005

.DISCUSSION...

...SIGNIFICANT WEATHER EVENT SHAPING UP ACROSS PUERTO
RICO...CULEBRA...VIEQUES AND ALL THE VIRGIN ISLANDS...

FORECAST...THE GOOD...THE BAD AND THE REALLY UGLY.

THE GOOD...FOR THE MOST PART SHOWERS AND THUNDERSTORMS WILL DIMINISH
THIS EVENING ACROSS THE NORTHERN COAST OF PUERTO RICO...EXCEPT FOR
ISOLATED TO SCATTERED SHOWERS ACROSS THE SOUTH-SOUTHEAST-EAST
COASTAL WATERS....A FEW WHICH WILL MOVE ON SHORE.

THE BAD...LOCAL AREA SHOULD SEE ABOUT THE SAME WEATHER AS WAS SEEN
THIS AFTERNOON WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORM DEVELOPING MAINLY ACROSS THE NORTHERN HALF OF PUERTO
RICO THEN MOVING NORTHWARD INTO THE ATLANTIC.

THE REALLY UGLY...AS WE HAVE BEEN FORECASTING THE PAST SEVERAL DAYS
A STRONG MID/UPPER TROUGH WILL START TO AFFECT THE LOCAL AREA FRIDAY
EVENING THROUGH SUNDAY. WE HAVE THE DYNAMICS FOR A MAJOR FLOOD EVENT
ACROSS PORTIONS OF PUERTO RICO AND THE U.S. VIRGIN ISLANDS. WITH A
SURGE OF DEEP ITCZ MOISTURE EXPECTED TO MOVE NORTHWARD ACROSS THE
LOCAL AREA...HIGH OMEGA VALUES...VERY GOOD DIFFLUENCE ALOFT AND
BEING IN THE RIGHT REAR QUADRANT OF THE JET...AND THIS ALL IN THE
MID/UPPER LEVELS. TO AGGRAVATE THE SITUATION AT LOW LEVELS A
SOUTHERLY LOW LEVEL JET OF 15 TO 20 KNOTS IS EXPECTED TO COME UP
FROM THE SOUTH WHICH WILL TRIGGER GOOD LOW LEVEL CONVERGENCE ACROSS
SOUTHERN FACING COAST WHICH WILL PROPAGATE NORTH TO THE NORTHERN
COASTS AS WELL. BASED ON THE PAST 2 RUNS OF THE GFS...THE MAX LOW
LEVEL CONVERGENCE APPEARS TO OCCUR ACROSS THE EASTERN SECTION OF
PUERTO RICO...OVER CULEBRA...VIEQUES AND THE USVI...ESPECIALLY THE
NORTHERN USVI LATE FRIDAY NIGHT THROUGH SUNDAY. HOWEVER...THE POOL
OF MOISTURE THAT WILL BE ADVECTED FROM THE SOUTH WILL LIKELY BE
ENOUGH FOR WIDESPREAD SHOWERS AREA WIDE.

THIS IS A DANGEROUS SITUATION THE BULK OF THE EVENT IS FORECAST
TO BEGIN DURING THE EVENING OR NIGHT HOURS...YOU ARE URGED TO KEEP
ABREAST OF THIS DEVELOPING WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  85  76  84 /  20  50  70  70
STT  73  82  77  81 /  20  40  70  90

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

07
Hazardous weather outlook, Apr 21, 5:24 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
624 AM AST THU APR 21 2005

PRZ001>013-AMZ710>750-221000-
624 AM AST THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE TO AFFECT THE LOCAL ISLANDS TODAY AND
TONIGHT. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY
RAINFALL...RESULTING IN FLASH FLOODING OF STREAMS...CREEKS...
STREETS...ROADS AND OTHER LOW LYING AREAS. IN ADDITION...SOME LARGER
LOCAL RIVERS WILL HAVE RAPID RISES AND MAY GO ABOVE FLOOD STAGE.
ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN.

MODERATE NORTH NORTHEAST SWELLS WILL CONTINUE TO SUBSIDE ACROSS THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH TODAY.
MARINERS SHOULD REMAIN ALERT FOR INTENSE SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
A DEEP MID TO UPPER LEVEL TROUGH EXTENDING FROM THE WESTERN ATLANTIC
SOUTH ACROSS THE BAHAMAS AND INTO THE NORTH CENTRAL CARIBBEAN...WILL
REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE LOCAL AREA THROUGH AT
LEAST SUNDAY. THIS FEATURE WILL COMBINE WITH AMPLE LOW LEVEL
MOISTURE AND VERY UNSTABLE CONDITIONS TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE LOCAL ISLANDS
FRIDAY. THIS TROUGH MAY ACTUALLY DEEPEN LOCALLY THROUGH THE
WEEKEND...WHILE THE MOISTURE AND INSTABILITY INCREASE FURTHER. THIS
PATTERN WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAINFALL. THEREFORE...THE LIKELIHOOD OF FLASH AND RIVER
FLOODING AND MUDSLIDES WILL CONTINUE TO INCREASE ACROSS THE LOCAL
ISLANDS. ALL LOCAL RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT
FOR THREATENING WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING
WEEKEND.

VIZ001-002-AMZ710>730-221000-
624 AM AST THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO AFFECT THE LOCAL ISLANDS TODAY AND TONIGHT. SOME OF
THESE SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND MAY
RESULT IN SOME FLOODING OF CREEKS...GUTS...STREETS...ROADS AND OTHER
LOW LYING AREAS.

MODERATE NORTH NORTHEAST SWELLS WILL CONTINUE TO SUBSIDE ACROSS THE
LOCAL ATLANTIC WATERS AND THE CARIBBEAN PASSAGES THROUGH TODAY.
MARINERS SHOULD REMAIN ALERT FOR INTENSE SHOWERS AND THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...
A DEEP MID TO UPPER LEVEL TROUGH EXTENDING FROM THE WESTERN ATLANTIC
SOUTH ACROSS THE BAHAMAS AND INTO THE NORTH CENTRAL CARIBBEAN...WILL
REMAIN THE DOMINANT WEATHER FEATURE ACROSS THE LOCAL AREA THROUGH AT
LEAST SUNDAY. THIS FEATURE WILL COMBINE WITH AMPLE LOW LEVEL
MOISTURE AND VERY UNSTABLE CONDITIONS TO PRODUCE SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS THE LOCAL ISLANDS
FRIDAY. THIS TROUGH MAY ACTUALLY DEEPEN LOCALLY THROUGH THE
WEEKEND...WHILE THE MOISTURE AND INSTABILITY INCREASE FURTHER. THIS
PATTERN WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS WITH
VERY HEAVY RAINFALL. THEREFORE...THE LIKELIHOOD OF FLASH AND RIVER
FLOODING AND MUDSLIDES WILL CONTINUE TO INCREASE ACROSS THE LOCAL
ISLANDS. ALL LOCAL RESIDENTS AND VISITORS ARE URGED TO REMAIN ALERT
FOR THREATENING WEATHER AND FLOODING CONDITIONS THROUGH THE UPCOMING
WEEKEND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:54 AM CDTFlash Flood WarningJSJ19 hr
Apr 21, 1:34 PM CDTFlash Flood WarningJSJ18 hr
Apr 21, 2:58 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.